News

Recreational drugs now Russian roulette

By Monte Sonnenberg, Simcoe Reformer

carfentanil (Postmedia files)

carfentanil (Postmedia files)

SIMCOE  - 

Narcotics back in the day were more a nuisance than anything else.

Local police would regularly arrest people for possession of marijuana. Sometimes something more exotic like psychedelic mushrooms would materialize.

The situation became more of a concern when cocaine and its derivatives appeared on the scene. Then came methamphetamine and opioids such as Oxycontin and hydromorphone.

Heroin was never an issue locally like it has been in urban areas.

Instead, rural areas like Norfolk and Haldimand skipped straight to more problematic substances such as fentanyl and carfentanil. These powerful synthetic opioids have caused the number of drug overdose deaths in Canada to skyrocket in recent months.

Authorities have known for some time that fentanyl is a problem in the local area. But confirmation this weekend that carfentanil has arrived is a game changer.

Carfentanil is a tranquilizer for large animals such as elephants. It is 100 times more potent than fentanyl, 4,000 times more potent than heroin, and 10,000 times more powerful than morphine.

A few grains of carfentanil accidentally inhaled can be fatal. Since it was identified in Ontario, police executing search warrants involving illegal drugs wear long sleeves, protective glasses, thick rubber gloves, and face masks.

“They’re much the same as you would see a drywaller wear,” Staff Sgt. Joe Varga said at Wednesday’s meeting of the Norfolk Police Services Board.

Carfentanil came up for discussion because the sample seized in Norfolk was located Oct. 6. Health Canada confirmed it was carfentanil last week.

PSB chair Peter Hellyer, of Simcoe, was surprised it takes so long to get test results on such a potentially dangerous substance.

“Two months is probably the average,” Varga said. “Health Canada has thousands and thousands of samples to test on a priority basis.”

The Haldimand-Norfolk Health Unit has also taken notice.

Carfentanil, public health nurse Tamara Robb said in a news release Tuesday, “is a very dangerous drug.

“It’s particularly dangerous because it can easily be mixed with other drugs such as cocaine. People using may not even be aware they are using something laced with carfentanil. It’s especially important for the public to recognize what an opioid overdose looks like and to know where to get a naloxone kit.”

Naloxone is a safe, easy-to-administer antidote that temporarily reverses the effects of an opioid overdose.

Overdose symptoms include loss of consciousness, inability to speak, slow, erratic breathing, breathing that has stopped, choking sounds, limbs that have gone limp, blue or purplish black fingernails and lips, and a heart beat that is slow and erratic or undetectable.

Light-skinned individuals who have overdosed will turn a bluish purple colour. Dark skinned individuals will turn grayish or ashen.

“If you find someone unresponsive but are unsure what substance they may have used, call 911 and administer naloxone,” Robb says.

“Naloxone is a safe medication and can be life-saving. It’s vital to call 911 because naloxone is only a temporary fix. The person could go back into an overdose state when the naloxone wears off.”

MSonnenberg@postmedia.com